Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 84, NWS State College, PA

July 1, 2001Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2001, 11:51 AM EDT for Tioga County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2001, 11:51 AM EDT (15:51 UTC)
Expired
Jul 1, 2001, 12:45 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Whole counties

County Tioga County, PA

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 011552
SVRCTP

PAC117-011645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1151 AM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIOGA COUNTY IN PENNSYLVANIA

* UNTIL 1245 PM EDT.

* AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTH OF MANSFIELD TO 10
  MILES WEST OF WELLSBORO...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MANSFIELD...WELLSBORO...AND HILLS CREEK SP AT 1210 PM.
  BLOSSBURG AT 1240 PM.

THIS IS A DANGEROUS LINE OF STORMS. STAY INDOORS AWAY FROM WINDOWS. 
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR 
HAIL THREE QUARTERS OF AN INCH OR LARGER.

$$

LAMBERT/FITZGERALD

LAT...LON 4189 7714 4184 7736 4177 7751 4167 7762
          4162 7718 4160 7700 4160 7692 4166 7689
          4186 7692

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:34 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 1, 10:34 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1030 AM EDT SUN JUN 30 2001

REGIONAL RADAR LOOP NOW SHOWING PREFRONTAL SQUALL LINE BEGINNING TO
TAKE SHAPE JUST SOUTH OF GRT LKS. EXPECT WIDESPREAD SHOWERS AND
STORMS TO DEVELOP OVER CENTRAL PA THIS AFTN AS SIGNIFICANT MID LVL
HGHT FALLS INTERACT WITH MOIST UNSTABLE AIR AT THE SFC. STRONG MID
LVL WINDS AND UNSTABLE ATMOS (GOES SOUNDER LIFTED INDICES ALREADY
AROUND -4) SUGGEST GOOD CHC OF SVR WX THIS AFTN AND EARLY EVENING.
DIFF IN THTE FIELDS FROM SFC TO MID LVLS AT ABOUT 20C...INDICATING
THE POTENTIAL DAMAGING DOWNBURST WINDS.

EXPECT EVENING TSTMS TO LINGER OVER THE SOUTH AS CDFRNT PUSHES
THROUGH...THEN CLEARING AND COOLER WX OVERNIGHT.

WORK ZONES ALREADY SENT AS PHLWRKMIS.

.CTP...SPS - SEVERE WEATHER OUTLOOK FOR MODERATE RISK OF SEVERE
THUNDERSTORMS THROUGHOUT MOST OF CENTRAL PENNSYLVANIA.

FITZGERALD

In the hours before

Special weather statement, Jul 1, 6:14 AM EDT, 5 hours 37 minutes before
PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-011715-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
614 AM EDT SUN JUL 1 2001

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT CENTRAL
PENNSYLVANIA THIS AFTERNOON...

A STRONG COLD FRONT MOVING SOUTHEASTWARD FROM THE GREAT LAKES WILL
INITIATE SHOWERS AND POTENTIALLY STRONG THUNDERSTORMS LATER TODAY.
CONDITIONS ARE FAVORABLE FOR SOME OF THESE TO BECOME SEVERE...
ESPECIALLY FROM THE CENTRAL MOUNTAINS EASTWARD THIS AFTERNOON AND
EVENING. THE MAIN SEVERE WEATHER THREATS FROM TODAY'S STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

DEVOIR
Special weather statement, Jul 1, 10:54 AM EDT, 57 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA
THIS AFTERNOON AND EARLY EVENING...

A STRONG COLD FRONT...OVER LAKE ERIE LATE THIS MORNING...WILL PUSH
SOUTHWARD THROUGH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING. CONDITIONS ARE FAVORABLE ALONG AND AHEAD OF THIS FRONT FOR
SEVERE THUNDERSTORMS TO DEVELOP. THE MAIN THREAT FROM TODAY'S STORMS
WILL BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:15 PM EDTSevere Thunderstorm WarningCTPColumbia45 min
Jul 1, 12:33 PM EDTSevere Thunderstorm WarningCTPElk57 min
Jul 1, 12:42 PM EDTSevere Thunderstorm WarningCTPClinton, Potter63 min
Jul 1, 1:20 PM EDTSevere Thunderstorm WarningCTPLycoming55 min
Jul 1, 1:36 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
Jul 1, 1:53 PM EDTSevere Thunderstorm WarningCTPClinton67 min
Jul 1, 2:00 PM EDTSevere Thunderstorm WarningCTPCambria60 min
Jul 1, 2:09 PM EDTSevere Thunderstorm WarningCTPCentre66 min
Jul 1, 2:13 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan62 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningCTPSomerset63 min
Jul 1, 3:02 PM EDTSevere Thunderstorm WarningCTPColumbia58 min
Jul 1, 3:14 PM EDTFlash Flood WarningCTPCambria3 hr
Jul 1, 3:14 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry61 min
Jul 1, 3:28 PM EDTSevere Thunderstorm WarningCTPBedford, Huntingdon62 min
Jul 1, 3:53 PM EDTSevere Thunderstorm WarningCTPDauphin67 min
Jul 1, 3:58 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin62 min
Jul 1, 4:08 PM EDTSevere Thunderstorm WarningCTPLebanon37 min
Jul 1, 4:32 PM EDTSevere Thunderstorm WarningCTPAdams, York73 min
Jul 1, 4:37 PM EDTSevere Thunderstorm WarningCTPLancaster68 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.